Background: Botulism is a potentially fatal infection characterized by progressive muscle weakness, bulbar paralysis, constipation and other autonomic dysfunctions. A recent report suggested that cancer chemotherapy might increase the risk for the intestinal toxemia botulism in both adults and children. Case presentation: We report a 5-year-old boy, who developed general muscle weakness, constipation, ptosis and mydriasis during the third induction therapy for relapsed acute myeloid leukemia. He had recent histories of multiple antibiotic therapy for bacteremia and intake of well water at home. Repeated bacterial cultures identified Clostridium botulinum producing botulinum neurotoxin A. Botulinum toxin A was isolated from his stools at 17, 21, and 23 days after the onset. Symptoms were self-limiting, and were fully recovered without anti-botulinum toxin globulin therapy. Conclusion: This is the second report of a pediatric case with cancer chemotherapy-associated intestinal toxemia botulism. Our case provides further evidence that the immunocompromised status due to anti-cancer treatments increases the risk for the development of botulism at all ages in childhood.
|Journal||Annals of Clinical Microbiology and Antimicrobials|
|Publication status||Published - Sept 18 2017|
All Science Journal Classification (ASJC) codes
- Microbiology (medical)
- Infectious Diseases